Infinite metacyclic subgroups of the mapping class group

  • Pankaj Kapari

    Indian Institute of Science Education and Research Bhopal, Madhya Pradesh, India
  • Kashyap Rajeevsarathy

    Indian Institute of Science Education and Research Bhopal, Madhya Pradesh, India
  • Apeksha Sanghi

    Indian Institute of Science Education and Research Bhopal, Madhya Pradesh, India
Infinite metacyclic subgroups of the mapping class group cover
Download PDF

This article is published open access under our Subscribe to Open model.

Abstract

For , let be the mapping class group of the closed orientable surface of genus . In this paper, we provide necessary and sufficient conditions for a pair of elements in to generate an infinite metacyclic subgroup. In particular, we provide necessary and sufficient conditions under which a pseudo-Anosov mapping class generates an infinite metacyclic subgroup of with a nontrivial periodic mapping class. As applications of our main results, we establish the existence of infinite metacyclic subgroups of isomorphic to , , and . Furthermore, we derive bounds on the order of a nontrivial periodic generator of an infinite metacyclic subgroup of that are realized. Finally, we show that the centralizer of an irreducible periodic mapping class is either or , where is a hyperelliptic involution.

Cite this article

Pankaj Kapari, Kashyap Rajeevsarathy, Apeksha Sanghi, Infinite metacyclic subgroups of the mapping class group. Groups Geom. Dyn. 19 (2025), no. 1, pp. 281–313

DOI 10.4171/GGD/791